Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 185, NWS New Orleans, LA

August 11, 2004Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 11, 2004, 7:08 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 7:08 PM CDT (00:08 UTC)
Expired
Aug 11, 2004, 7:30 PM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3874 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3874 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 120008
SVRNEW
LAC103-105-120030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
707 PM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 730 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF FOLSOM...MOVING EAST    
  SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE 
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3082 9029 3075 9028 3070 9023 3067 9004
      3053 9011 3067 9038 3070 9038 3081 9031
      3084 9031

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:20 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 11, 2:20 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 PM CDT WED AUG 11 2004

.DISCUSSION...MUCH OF THE FOCUS REMAINS CENTERED ON THE TRACK OF
BONNIE. ALL THE LATEST GUIDANCE STILL SHOWS THIS SYSTEM MOVING
NORTHEAST TOWARD THE FLORIDA PANHANDLE LATER TONIGHT AND THURSDAY
MORNING. CLOSER TO HOME...A COLD FRONT ENTERING NORTHWEST LOUISIANA
IS STILL EXPECTED TO MOVE SOUTHWARD ACROSS THE CWA/PWA LATER TONIGHT
AND EARLY THURSDAY. GENERALLY EXPECT MOST OF THE STRONGER CONVECTION
TO BE LOCATED ALONG AND AHEAD OF THIS BOUNDARY ALTHOUGH SOME
OVERRUNNING SHOWERS COULD PERSIST INTO THE AFTERNOON HOURS THURSDAY
AS THE BRUNT OF THE UPPER TROUGH ASSOCIATED WITH THE FRONT PUSHES
SOUTHWARD. THIS BOUNDARY IS STILL EXPECTED TO INTERCEPT BONNIE ON
THURSDAY AND PUSH THIS SYSTEM TOWARD THE ATLANTIC COAST. THIS FRONT
WILL ALSO HELP USHER IN SOME DRIER AND COOLER AIR INTO THE REGION
BEGINNING THURSDAY NIGHT AND CARRYING INTO THE WEEKEND PERIOD. THIS
POINTS TO WHAT HOPEFULLY COULD BE A PLEASANT AND MILD WEEKEND
WEATHER WISE. TEMPERATURES LOOK TO BE SLOW IN REBOUNDING AS THE NEW
WORK WEEK APPROACHES AS HIGH PRESSURE BUILDS ACROSS THE LOWER
MISSISSIPPI VALLEY. THIS ALSO LOOKS TO PUT A CAP ON ANY RAIN CHANCES
PAST THURSDAY WITH FORECAST TIME HEIGHTS INDICATING SUBSTANTIALLY
DRIER AIR AT ALL LEVELS PREVAILING INTO NEXT WEEK.
&&

.POINT NUMBERS...
MCB 71 84 62 83 / 50 50 05 00
BTR 72 86 64 85 / 50 50 05 00
MSY 76 88 70 84 / 50 50 05 00
GPT 74 87 65 84 / 50 50 05 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT REMAIN IN PORT TONIGHT FOR
THE COASTAL EAST OF THE MISSISSIPPI RIVER OUT 60 NM AND THE COASTAL
WATERS WEST OF THE MISSISSIPPI RIVER 20 TO 60 NM OUT

&&

09
Hazardous weather outlook, Aug 11, 11:15 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT WED AUG 11 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1115 AM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI LATER THIS AFTERNOON AND TONIGHT.
WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED....A FEW STORMS
MAY APPROACH SEVERE LIMITS WITH THE POTENTIAL FOR STRONG WIND GUSTS
AND SMALL HAIL PRIMARILY ALONG AND AHEAD OF AN APPROACHING COLD FRONT
LATER TONIGHT.

.MARINE HAZARDS...
SMALL CRAFT SHOULD REMAIN IN PORT THIS AFTERNOON AND TONIGHT
MAINLY FOR THE COASTAL WATERS EAST OF THE MISSISSIPPI RIVER. WINDS
ARE EXPECTED TO INCREASE TO 20 TO 30 KNOTS WITH HIGHER GUSTS FROM 20
TO 60 NAUTICAL MILES OUT LATER TONIGHT AS TROPICAL STORM BONNIE MOVES
TOWARD THE FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO
THURSDAY MORNING AS THE COLD FRONT CONTINUES TO MOVE THROUGH THE
OUTLOOK AREA. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW
STORMS MAY APPROACH SEVERE LIMITS ALONG AND AHEAD OF THE FRONT MAINLY
OVER THE SOUTHEASTERN LOUISIANA AND MISSISSIPPI COASTAL AREAS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:53 PM CDTSpecial Marine WarningLIX67 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.